Psycho-Babble Medication Thread 1006931

Shown: posts 1 to 13 of 13. This is the beginning of the thread.

 

working-out while on psych meds

Posted by JohnLA on January 10, 2012, at 20:22:39

hi all-

i am curious as to your experiences when it comes to working-out while on psych meds.

i used to be a gym rat before i came down with serious depression about 2 years ago. it has been almost 2 years now that i have not gone to the gym or 'broken a sweat' which is mind boggling to me because it was such a huge part of my life. i did intense 'spin' classes a few times a week as well as some weight lifting. i miss the natural high i got from those intense work-outs.

i realize i will need to start off slowly (ie walking/lite stretching/etc) but am curious if anybody is doing work-outs where you are getting your heart rate up there and really working-up a sweat while taking these serious meds.

i read the thread about how exercise actually made some people more depressed. bummer.

i'm on klonopin and remeron (i dropped the abilify after a week; sigh.) and do feel sedated even when i am awake. curious as to how that will effect a work-out, if i even get to that point.

thanks for any replies!

john

 

Re: working-out while on psych meds JohnLA

Posted by Phillipa on January 10, 2012, at 21:18:31

In reply to working-out while on psych meds, posted by JohnLA on January 10, 2012, at 20:22:39

Since I can no longer jog and even walking distances hurts my back I ride my bike outside six miles each evening and stretch on the floor. Far cry from what I used to be able to do but it's physical causes that stop me if could would go back to weight lifting and jogging. Phillipa

 

Re: working-out while on psych meds

Posted by rjlockhart04-08 on January 10, 2012, at 22:18:21

In reply to working-out while on psych meds, posted by JohnLA on January 10, 2012, at 20:22:39

if you take klonopin and remeron those meds are for anxiety. Iwould hate to tell you, but wellbutrin may increase your motivation to work out because its vary similar to stimulants and it does give you a kick in the mornings depending how your body processes it. The catch is tends to cause anxiety if you already have anxiety.

Sometime sedating meds can effect your motivation to do anything from cleaning the house all the way to working out. It's good to have to perky meds to help you stay sharp.

 

Re: working-out while on psych meds

Posted by gadchik on January 11, 2012, at 8:39:18

In reply to working-out while on psych meds, posted by JohnLA on January 10, 2012, at 20:22:39

I was on remeron and klonopin and zoloft at same time.I did notice that I no longer experienced the exercise High that I did before.However,these meds were essential.I hike 3-4 miles daily,and 7 miles twice a month.I consider that essential as well.I tapered off r and z.I now only take k,but will occasionally take r for sleep.The key for me was to keep doses low,I detest feeling like a zombie.I also did cbt along with meds,and exercise,nutrition,so that helped me keep the doses lower.I have times where I experience the exercise high,now,but not everytime.I think I would need to be off the k to really get that.But for now,I continue the k,and hike.

 

Re: working-out while on psych meds

Posted by Zyprexa on January 11, 2012, at 8:48:21

In reply to working-out while on psych meds, posted by JohnLA on January 10, 2012, at 20:22:39

I work out on psych meds! I feel great for a little while afterwards. But if I go too often it does not make me feel better. I think the meds are what gets me to the gym. i take zyprexa, perphenazine, wellbutrin and zoloft. I go to the gym once a week not, for the last year. I didn't seem to make any freinds at the gym but got in great shape and felt better about myself. I've been working out since I was a kid, before meds. Off and on, my whole life. Think I need to go to the gym now!! My only problem with the gym is my social anxiety, which I suspect keeps me from socializing. Also when you are out of breath, its hard to talk.

 

Re: working-out while on psych meds Zyprexa

Posted by Phillipa on January 11, 2012, at 19:02:32

In reply to Re: working-out while on psych meds, posted by Zyprexa on January 11, 2012, at 8:48:21

I didn't know you worked out? That is great!!! Phillipa

 

phillipa :)

Posted by JohnLA on January 11, 2012, at 20:01:28

In reply to Re: working-out while on psych meds Zyprexa, posted by Phillipa on January 11, 2012, at 19:02:32

i used to phillipa!

played highschool and college footbal, later did marathons and played a lot of hoops/beach volleyball/gym...in my 40's my body broke down; back surgery, torn achilles, and had my hip replaced last year at 47 due to arthritis. :( have not worked-out since my depression hit. but! i'm feeling a need to move my butt. i have a 'gut' for the first time in my life. i've never been over weight. sigh...

think i'll start slow with easy bike rides and walking and stretching and move on from that hopefully.

phillipa, i remember you said you taught aerobics. i used to take aerobics in the early 80's; great workout and i was the only dude in the class. very nice. :)

hope you had a good bike ride today.

 

Re: phillipa :) JohnLA

Posted by Phillipa on January 11, 2012, at 21:04:20

In reply to phillipa :), posted by JohnLA on January 11, 2012, at 20:01:28

John got all that stuff also. Take it very slow. Had own Aerobics business also while in RN school. Then was dancing and a lot of fun!!! Phillipa

 

Re: working-out while on psych meds

Posted by B2chica on January 13, 2012, at 8:11:56

In reply to working-out while on psych meds, posted by JohnLA on January 10, 2012, at 20:22:39

working out helps me.
in fact i havent been able to work out for about 3 weks now. (holidays and sicky and such)
and i am worse now than ever.

 

Re: working-out while on psych meds JohnLA

Posted by sleepygirl2 on January 13, 2012, at 14:09:09

In reply to working-out while on psych meds, posted by JohnLA on January 10, 2012, at 20:22:39

Well, seroquel has caused weight gain, but I did manage to lose weight while taking it. It was running that did it, 3-4 days a week. That does wear on my joints a bit though.

Right now, I'm a slug. Exercise does help my mood and anxiety though.
It seems that it really has to be a routine for me, and something I just do without having to build up too much motivation. A couple of times it's happened, something breaks the routine, and I just get out if the habit.

 

Re: working-out while on psych meds

Posted by rculater on January 14, 2012, at 10:55:21

In reply to Re: working-out while on psych meds JohnLA, posted by sleepygirl2 on January 13, 2012, at 14:09:09

I have always stopped working out while on meds - i think i may have worked out on prozac. The others make me heavy, sweat more, give up easier.

 

Re: working-out while on psych meds

Posted by papillon on January 15, 2012, at 0:35:58

In reply to Re: working-out while on psych meds, posted by rculater on January 14, 2012, at 10:55:21

I exercise while taking meds provided that I'm not too depressed. It is not meds that stop me from exercising, it is depression.

Med side effects can make it more tricky to exercise safely, though. Lithium would be the most problematic. Have to be very careful with water intake.

Exercise is good though. Occasionally when I am out running I catch myself smiling.

Interesting note about Remeron: I actually found it highly activating.

 

Re: working-out while on psych meds JohnLA

Posted by SLS on January 19, 2012, at 6:24:11

In reply to working-out while on psych meds, posted by JohnLA on January 10, 2012, at 20:22:39

Just moderate your intensity level, particularly with anaerobic exercise. This will help prevent a dip in brain catecholamine neurotransmitters that might otherwise worsen depression temporarily.


- Scott


This is the end of the thread.


Show another thread

URL of post in thread:


Psycho-Babble Medication | Extras | FAQ


[dr. bob] Dr. Bob is Robert Hsiung, MD, bob@dr-bob.org

Script revised: February 4, 2008
URL: http://www.dr-bob.org/cgi-bin/pb/mget.pl
Copyright 2006-17 Robert Hsiung.
Owned and operated by Dr. Bob LLC and not the University of Chicago.